Missouri, 2014

Dense Fog in Missouri, August 19, 2014

August 19, 2014 · NWS PAH · 11 events in 11 counties and zones

The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. Visibility was reduced to one-quarter mile or less at times in the dense fog.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. Visibility was reduced to one-quarter mile or less at times in the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 1:14 AM CST, 46 minutes earlier.

Area forecast discussion, Aug 19, 1:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT Tue Aug 19 2014

.SHORT TERM...(Today through Thursday night)
Issued at 214 AM CDT TUE AUG 19 2014

Short term weather continues to be somewhat active.

Aside from patchy/areas of dense fog early this morning, only a few
high clouds are expected to track across the region. An MCS located
over north central Kansas at the time of this writing should weaken
considerably on its southeast trek, and should there be anything
left of it later this morning, it should pass by to our south and
west.

Precipitation chances are expected to make their way into the
forecast this afternoon as a short wave pushes a weak cold front
toward the lower Ohio valley. Due to lack of deeper moisture models
not showing much in the way of convection before 18Z, but after that
precipitation chances should begin to increase from the northwest
with the approach of the aforementioned boundary. With decent flow
aloft over a moderately unstable airmass in place, a few storms
could become strong to severe Tuesday afternoon into the evening
hours, especially over most of southern Illinois and northwest
Kentucky, and all of southwest Indiana. Large hail and damaging
winds will be the primary threats.

Models show the short wave outrunning the surface boundary late
Tuesday night, and with H5 heights beginning to increase at that
point, the boundary never quite makes it into our CWA and gets
pushed back to the north and east as a warm front.

Precipitation chances will begin to diminish from southwest to
northeast on Wednesday as an upper ridge over the southern plains
begins to build northeast across our region . This trend will
continue through Thursday as the ridge continues to overspread the
area. At this time it looks like Thursday night will be dry as the
upper ridge takes control.

Unfortunately with the approach of the ridge, the resultant
compression/warming of the air will raise temperatures to near
normal levels (mid 90s) the latter half of the short term period.
This combined with dewpoints around 70 degrees will produce heat
indices near the century mark for most if not all of our CWA both
Wednesday and Thursday afternoon.

.LONG TERM...(Friday through Monday)
Issued at 214 AM CDT TUE AUG 19 2014

The long term will be dominated by an upper level ridge over the
Lower and Middle Mississippi Valley. This will help to stabilize the
atmosphere as the tropospheric profile undergoes a drying trend.
Consequently, any slight chance for showers and thunderstorms will
likely be shunted north and east of the immediate forecast area
through the weekend.

The main concern during this time will be the heat and humidity as
the hottest weather of the year takes hold. Highs in the mid to
upper 90s will combine with relatively high humidity to push heat
index readings to the 100 to 105 degree range each afternoon. Given
the anticipated prolonged nature of this event, I see little reason
why a Heat Advisory will not be issued later this week for peak
afternoon heat indices between 100 and 105 for at least four
consecutive days. Will continue to monitor and adjust forecast as
necessary.

&&

.AVIATION...
Issued at 214 AM CDT TUE AUG 19 2014

Despite some high clouds, MVFR/IFR fog is again expected late
tonight at many locations, with vsby drops to LIFR possible
especially at KCGI. In addition, some IFR cigs may form. Isolated
showers and storms are possible toward Tue afternoon, but the
probabilities are still too low to include in TAFs. Light to calm
sfc winds tonight will pick up from the southwest around 5 kts
after 13z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...RJP
Hazardous weather outlook, Aug 18, 10:37 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1137 PM CDT MON AUG 18 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1137 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS POSSIBLE AREA WIDE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIOD OF SCATTERED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL
BE POSSIBLE AT SOME POINT IN THE TUESDAY THROUGH TUESDAY NIGHT
TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS SHOULD ANY STORMS BECOME SEVERE. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE WEDNESDAY.

A VERY SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST OVER FAR EAST
PORTIONS OF SOUTHWEST INDIANA AND THE KENTUCKY PENNYRILE REGION
THURSDAY THROUGH FRIDAY.

PEAK AFTERNOON HEAT INDEX VALUES ARE FORECAST TO REACH AROUND 100
DEGREES FROM MID WEEK THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AND TUESDAY NIGHT.

In the hours before

Special weather statement, Aug 19, 1:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
239 AM CDT TUE AUG 19 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191400-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
239 AM CDT TUE AUG 19 2014

...PATCHY DENSE FOG HAS DEVELOPED OVER PARTS OF THE REGION...

THE COMBINATION OF MOSTLY CLEAR SKIES...CALM TO VERY LIGHT WINDS...AND
ABUNDANT LOW LEVEL MOISTURE HAS CAUSED PATCHY DENSE FOG TO FORM
OVER SELECTED AREAS OF THE QUAD STATE REGION. VISIBILITIES MAY BE
REDUCED TO A QUARTER MILE OR LESS AT TIMES...SO PERSONS TRAVELING
ACROSS THE REGION SHOULD DRIVE WITH EXTREME CAUTION...USE LOW BEAM
HEADLIGHTS...AND ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Bollinger

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 19, 2:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536333, 536334, 536335, 536336, 536337, 536338, 536339, 536340, 536341, 536342, 536343.